PITTSBURGH (KDKA) — Americans sure have trouble sleeping. A Consumer Reports nationally representative survey finds 20 percent have taken an over-the-counter sleep medication in the past year.
Sales of ZzzQuil, the market leader, have reached more than $100 million annually, according to the market research firm Mintel. And ZzzQuil’s commercials promise that elusive good night’s sleep. So what is ZzzQuil?
“It’s just that same old antihistamine called diphenhydramine, also known by its brand name Benadryl,” Lisa Gill with Consumer Reports said. “It’s been on the market over 70 years, and one of its side effects is drowsiness.”
It’s also in Sominex, Simply Sleep, and Unisom Sleep Gels. And it’s the ingredient that’s been added to those PM pain relievers to make you sleepy.
You can also buy generic diphenhydramine. It’s exactly the same active ingredient you find in ZzzQuil but for one-tenth the price per dose.
Products containing diphenhydramine do carry warnings, and Consumer Reports says be wary.
“You could experience daytime drowsiness or confusion, problems urinating, constipation, and dry mouth,” Gill said, “and there’s some evidence that if taken frequently, diphenhydramine is associated with an increased risk of Alzheimer’s.
Consumer Reports has these cautions when taking any sleep aid:
- Make sure you have time for a full night’s sleep after taking it.
- Don’t drive even after a full night’s sleep if you feel drowsy.
- Never mix it with alcohol or another sleep medication.
- Don’t take an extra dose if you wake up in the middle of the night.
ZzzQuil and other over-the-counter sleep medications containing diphenhydramine are intended for short-term use, no longer than 14 days. If your sleepless nights last longer than two weeks, it’s time to talk with a doctor about another solution.
Complete Ratings and recommendations on all kinds of products, including appliances, cars & trucks, and electronic gear, are available on Consumer Reports’ website. Subscribe to CR.org.